Non SSRI anit-D medications. Are there any?

Discussion in 'General Parenting' started by Mom2oddson, Jun 5, 2007.

  1. Mom2oddson

    Mom2oddson Active Member

    Well, my psychologist wants me to see the phychiatrist for anit-depressant medications. I can't do SSRI's. Tried them, they made me suicidal. SO - does anyone know if there are any Non-SSRI medications out there? What they are and what side-affects they have? I want to be well-aware before I go see the doctor next week.
     
  2. DammitJanet

    DammitJanet Well-Known Member Staff Member

    There are tricyclics and MAO's. Im not feeling too well right now...just got up so not functioning really top notch. Do a google for each of those terms to bring up.
     
  3. Steely

    Steely Active Member

    Yes, there are handful of non ssri medications out there....
    There is Cymbalta, Wellbutrin, Effexor, and Remeron that have proven effective for many. There are also the older ADs like Elavil and Noprimine, which can be effective for some.
    You can do a google search for each and find a plethora of info. I think it would be a matter of talking each over with your psychiatrist and a bit of trial and error to find the right one though.
     
  4. smallworld

    smallworld Moderator

    Do a web search on Wellbutrin and the Tricyclics (Amitriptyline, Nortriptyline, Imipramine, for example). MAOs are used as a last resort.
     
  5. smallworld

    smallworld Moderator

    Cymbalta and Effexor are SNRI antidepressants. You may or may not do well on them if you haven't done well on SSRIs. My son had a manic reaction to Effexor XR as well as to Prozac and Zoloft.
     
  6. SomewhereOutThere

    SomewhereOutThere Well-Known Member

    I took three tricyclics before SSRIs came out and hallucinated on two of the three and the third one, a weaker compound, didn't help me really enough--I still had a lot of suicidal thoughts and anxiety. Of course, everyone is different, but I'd bet all AD's have the same risk for mania. I also gained sixty pounds on one of them (amitryptylene). I loved Tofranil until I got toxic on it. It took a few months and woke up unable to swallow (scary!) and hallucinating both visually and auditorally. Nortriptylene I could tolerate, but that's the one that only helped about 50% and didn't stop me from wanting to kill myself. Wellbutrin and Effexor are not SSRIs, but Effexor has similar affects and is VERY hard to wean off of. Wellbutrin CAN cause serious jitters and seizures--each person responds differently to these ADs. Straterra is similiar to Effexor. Any AD can cause major trouble for a child with moodswings (adults too, but adults can more articularly say "This is making me worse.") I found one AD that worked miracles for me. All the other ones either didn't help or made me worse. In all, I've taken Amitripytlene, imiprimine (Tofranil), nortyptelene, Prozac (a nightmare for me big time AND for two of my kids), Zoloft (for me it was an even bigger nightmare--ended up in the hospital) and finally Paxil, which, for some ungodly reason that I can not explain, not only works but took away my moodswings, Obsessive Compulsive Disorder (OCD) obsessions, and a great deal of my anxiety, and I've lived a full life ever since. It's murder to wean off of, but I won't ever go off of it--my life was hell before Paxil. In conclusion, any AD can cause a lot of bad stuff, or it can help, but you really have to keep your eyes open when your child is on an AD and too young to really express that the medication is causing extra raging, anger, or out-of-control behavior. And if you see this, you need to report it. in my opinion I'd do antidepressants as a last resort for a child since they really can cause severe moodswings in mood disordered kids (and adults). They are longer acting than stims so it's not just a matter of discontinuation either--there are withdrawals to each AD, and the kids can seem infinitely worse until the drug is out of their system. AD's *can* help anxiety, but can also make it much worse. Only Paxil helped with my anxiety. Prozac and Zolft made me 100X more anxious, even a little crazy/manicky. If you go this route, please keep a close eye on your kid. It can take up to two months before good OR bad side effects kick in. in my opinion it is also a bad idea to mix stimulants with antidepressants. Both are activating and, when I took Ritalin WITHOUT an antidepressant, it made me fly before I crashed. The depression lasted a long time. Be very certain what you are medicating because all medications have obvious side effects. HOpe this helped and didnt' mean to frighten you. I just want you to be aware, and to watch carefully. I have bipolar II. If there is a chance your child is bipolar, be extra careful. Take care :smile:
     
  7. Sara PA

    Sara PA New Member

    Effexor and Cymbalta are combination SSRI (selective serotonin reuptake inhibitors) and SNRI* (selective norepinephrine reuptake inhibitor) drugs. Strattera is an SNRI antidepressant.

    SSRI and the SSRI-related drugs are, generally speaking, the least effective antidepressants but they gained popularity because they are thought to have a better side effect profile. The most common ones that people complained about with the older ones were things like dry mouth which SSRIs don't have however all antidepressants have a risk of suicidality. And there's the real reason that the tricyclics lost favor: a patient can kill himself with an overdose of the tricyclics but it's far, far harder to do that with the SSRI/SSRI-related antidepressants.

    I took a tricyclic for two years a few decades ago. Not only did my depression alliviate, I lost all interest in alcohol. Neither ever really came back.

    ETA: *FWIW, Cymbalta and Effexor began labeling themselves "SNRI" after the SSRIs started getting publicity about causing suicidality in children and adolescents a few years ago. Up until that time SNRI meant selective norepinephrine reuptake inhibitor. However their manufacturers use it to mean serotonin-norepinephrine reuptake inhibitor. Confusing, isn't it?
     
Loading...